Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 289, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Oct 6, 2017, 9:13 PM CDT for 4 counties in Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 6, 2017, 9:13 PM CDT (02:13 UTC)
- Expired
- Oct 6, 2017, 10:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Armstrong County, TX, Carson County, TX, Potter County, TX, Randall County, TX
The radar
The Amarillo radar (KAMA), 9 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 6, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.2 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 991 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 8.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:56 PM CDT, 17 minutes earlier.
Area forecast discussion, Oct 6, 8:56 PM CDT, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 856 PM CDT Fri Oct 6 2017 .UPDATE...Storms have finally broke out from Beaver to Hereford. Expect these will fill into a line impacting the ern 2/3rds of the Panhandles with plenty of wind shear and cape for severe potential. A SVR TSTM watch has been issued along and east of the aforementioned line until 1 am. Gittinger && .PREV DISCUSSION... /Issued 608 PM CDT Fri Oct 6 2017/ AVIATION...00Z TAFs...VFR conditions will prevail throughout the forecast period under mostly clear skies. However, thunderstorms have developed north of Dalhart and more are expected to develop across the western Panhandles tonight. Best chance appears to be at KAMA with VCTS mention BTWN 07/02Z thru 07/05Z. Otherwise, winds will veer from southwest 15 to 25 kts to northwest 15 to 25 kts behind frontal passage at all terminals around 07/03Z at KGUY through 07/06Z for KDHT & KAMA. After frontal passage, winds should start to AOB 12 kts with mostly clear to clear skies for the rest of the TAF period. Bieda && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 88/88
Hazardous weather outlook, Oct 6, 2:23 PM CDT, 6 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 223 PM CDT Fri Oct 6 2017 OKZ001>003-TXZ001>020-070900- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 223 PM CDT Fri Oct 6 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected later this afternoon and tonight across the Texas and Oklahoma Panhandles. These thunderstorms could become strong to severe with hail and damaging winds being the primary hazards. An isolated tornado can't be ruled out. Flash flooding will also remain a possibility with storms over areas that received heavy rain recently. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A light frost may be possible across the northwestern Panhandles Monday night into Tuesday morning. .SPOTTER INFORMATION STATEMENT... Emergency Management officials and spotter groups should be alert for severe weather this afternoon and tonight across all of the Panhandles. Beat
In the hours before
Special weather statement, Oct 6, 6:04 PM CDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
604 PM CDT FRI OCT 6 2017
OKZ001-002-TXZ001-002-070000-
Cimarron OK-Texas OK-Sherman TX-Dallam TX-
604 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TEXAS...SOUTHEASTERN
CIMARRON...NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES
UNTIL 700 PM CDT...
At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Conlen, or 21 miles north of Dalhart, moving
northeast at 55 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Stratford, Griggs and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3624 10255 3641 10262 3680 10194 3647 10170
3626 10215
TIME...MOT...LOC 2304Z 244DEG 46KT 3638 10248
GuerreroSpecial weather statement, Oct 6, 6:51 PM CDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
651 PM CDT FRI OCT 6 2017
OKZ002-TXZ002-003-070030-
Texas OK-Sherman TX-Hansford TX-
651 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...NORTHWESTERN
HANSFORD AND NORTHEASTERN SHERMAN COUNTIES UNTIL 730 PM CDT...
At 651 PM CDT, Doppler radar was tracking a strong thunderstorm over
Texhoma, or 18 miles southwest of Guymon, moving east at 50 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Guymon, Hooker, Goodwell, Optima, Hardesty, Adams and Texhoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3653 10097 3641 10161 3642 10184 3663 10191
3692 10111
TIME...MOT...LOC 2351Z 251DEG 45KT 3653 10175
GuerreroLocal storm report, Oct 6, 7:03 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL GOODWELL 36.59N 101.63W
10/06/2017 E0.88 INCH TEXAS OK TRAINED SPOTTER
&&
EVENT NUMBER AMA1700858
WEBERSpecial weather statement, Oct 6, 8:06 PM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Amarillo TX 806 PM CDT FRI OCT 6 2017 OKZ002-003-TXZ003>005-070145- Texas OK-Beaver OK-Ochiltree TX-Hansford TX-Lipscomb TX- 806 PM CDT FRI OCT 6 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER... SOUTHEASTERN TEXAS...NORTHWESTERN LIPSCOMB...NORTHEASTERN HANSFORD AND NORTHERN OCHILTREE COUNTIES UNTIL 845 PM CDT... At 805 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Gruver, or 14 miles north of Spearman, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Perryton, Booker, Hardesty, Bryans Corner, Farnsworth, Boyd and Balko. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3627 10138 3651 10147 3686 10062 3638 10045 TIME...MOT...LOC 0105Z 251DEG 49KT 3639 10129 Guerrero
Local storm report, Oct 6, 9:09 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
909 PM CDT FRI OCT 06 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL BOOKER 36.46N 100.54W
10/06/2017 M1.25 INCH LIPSCOMB TX PUBLIC
SOCIAL MEDIA POST SHOWED HAIL THE SIZE FROM NICKELS TO
HALF DOLLARS.
&&
EVENT NUMBER AMA1700859
WEBERSpecial weather statement, Oct 6, 9:11 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
911 PM CDT FRI OCT 6 2017
TXZ003-004-008-009-070300-
Hutchinson TX-Ochiltree TX-Roberts TX-Hansford TX-
911 PM CDT FRI OCT 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HUTCHINSON...
SOUTHEASTERN HANSFORD...NORTHWESTERN ROBERTS AND OCHILTREE COUNTIES
UNTIL 1000 PM CDT...
At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Farnsworth to Spearman to 4 miles
southeast of Morse. Movement was northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Perryton, Spearman, Wolf Creek Park, Waka, Farnsworth and Pringle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 100 AM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.
LAT...LON 3595 10072 3594 10152 3625 10130 3650 10092
3650 10055 3637 10055
TIME...MOT...LOC 0211Z 244DEG 40KT 3636 10097 3620 10118 3601 10141
GuerreroThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 8:06 PM CDT | Special Weather Statement | AMA | Hansford | 39 min |
| Oct 6, 8:13 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Lipscomb, Ochiltree | 62 min |
| Oct 6, 8:37 PM CDT | Severe Thunderstorm Warning | AMA | Deaf Smith, Randall | 68 min |
| Oct 6, 9:11 PM CDT | Special Weather Statement | AMA | Ochiltree | 49 min |
| Oct 6, 9:17 PM CDT | Special Weather Statement | AMA | Hutchinson, Roberts | 58 min |
| Oct 6, 9:28 PM CDT | Severe Thunderstorm Warning | AMA | Hansford, Hemphill, Hutchinson, Lipscomb, Ochiltree, Roberts | 37 min |
| Oct 6, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Armstrong, Donley, Randall | 60 min |
| Oct 6, 9:52 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 25 min |
| Oct 6, 10:03 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Gray, Wheeler | 57 min |
| Oct 6, 10:27 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley | 33 min |
| Oct 6, 10:58 PM CDT | Severe Thunderstorm Warning | AMA | Collingsworth, Donley, Gray, Wheeler | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.